Maryland, 2005

Hail and Damaging Winds in Maryland, May 14, 2005

May 14, 2005 · NWS LWX · 7 events in 2 counties and zones

A warm front pushed through the region during the afternoon hours ahead of a cold front that was expected to move the next day. Scattered showers and thunderstorms caused hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front pushed through the region during the afternoon hours ahead of a cold front that was expected to move the next day. Scattered showers and thunderstorms caused hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 2:17 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 2:17 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT SAT MAY 14 2005

.SHORT TERM (TONIGHT AND SUNDAY)...

SFC HIGH OFF THE SOUTHEAST COAST HAS CONTINUED TO MOVE TO THE EAST
THIS AFTERNOON...WHILE A COLD FRONT TO THE WEST EXTENDS FROM THE
CENTRAL TN VALLEY TO WESTERN OH. RETURN FLOW AROUND THE SFC HIGH HAS
ADVECTED HIGHER DEWPOINTS INTO THE MID ATLANTIC OVER THE PAST 6
HOURS WITH DEWPOINTS AT 18Z IN THE UPPER 50S TO LOWER 60S ACROSS THE
CWA. MOSTLY SUNNY TO PARTLY CLOUDY SKIES HAVE ALLOWED STRONG SURFACE
HEATING THROUGH THE EARLY AFTERNOON...AND FURTHER DESTABILIZATION OF
THE BOUNDARY LAYER IS EXPECTED TO CONTINUE THROUGH THIS EVENING. NAM
BUFKIT SOUNDINGS INDICATE SB CAPE RANGING FROM 1100 TO 1600 J/KG
THROUGH 02Z. EXPECT ISOLATED TO SCATTERED CONVECTION DURING THE
EVENING HOURS WITH THE GREATEST COVERAGE OF STORMS IN THE WESTERN
CWA IN THE VICINITY OF THE LEE TROUGH. COLD FRONT MOVES INTO THE
WESTERN CWA TONIGHT AROUND 06Z AND WILL INCLUDE LIKELY POPS FOR
SHOWERS AND THUNDERSTORMS WITH LOWER CHANCES EAST OF THE BLUE RIDGE.
COLD FRONT PASSES THROUGH NORTHEASTERN VA/DC/CENTRAL MD AT AROUND
12Z. H25 JET FORCING WILL LAG BEHIND THE FRONT...AND DUE TO THE
TIMING OF THE FROPA ACROSS THIS AREA DURING THE MORE STABLE MORNING
HOURS...EXPECT THUNDERSTORMS TO REMAIN WELL BELOW SEVERE LEVELS.
COLD FRONT WILL MOVE THROUGH THE EASTERN CWA BETWEEN 15Z AND 18Z AND
WILL SUPPORT A SLIGHT CHANCE OF SEVERE STORMS ACROSS COUNTIES NEAR
THE CHESAPEAKE. SB CAPE VALUES ACROSS THESE AREAS NEAR 800
J/KG...BUT 0-6 KM WIND SHEAR NEAR 40 KT WOULD SUPPORT THE
POSSIBILITY OF DAMAGING WINDS ACCOMPANYING STRONGER STORMS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

THE COLD FRONT AND ASSOCIATED CLOUDS AND PRECIPITATION WILL BE
EXITING THE MID ATLANTIC ON SUNDAY NIGHT. WILL PLAN TO MAINTAIN
CHANCE POPS ESPECIALLY OVER THE EASTERN ZONES...THIS IS IN AGREEMENT
WITH LATEST MOS AND SURROUNDING OFFICES. PLAN TO REMOVE POPS MONDAY
MORNING AS ANY LINGERING PRECIP SHOULD END BEFORE DAYBREAK MONDAY.

FOR THE REMAINDER OF MONDAY THROUGH TUESDAY NIGHT...RIDGING AND SFC
HIGH PRES SHOULD KEEP THINGS DRY BUT PARTLY CLOUDY WITH SOME FAST
U/L FLOW AND AN U/L TROUGH WHICH BECOMES NEGATIVELY TILTED BY
TUESDAY NIGHT AND INTO WEDNESDAY. SO FAR MODELS ARE NOT SPITTING OUT
ANY QPF WITH THIS FEATURE BUT SOMETHING TO WATCH.

HPC POP GRIDS ARE AGREEABLE AS A WRAPPED UP SFC CYCLONE MOVES
THROUGH THE UPPER OH VALLEY AND INTO PA WEDNESDAY NIGHT THROUGH
FRIDAY. WILL SLOW INTRO OF POPS UNTIL WEDNESDAY NIGHT FOR THE
CWFA...WITH HIGHER POPS AROUND 50 ON THURSDAY. UPPER LOW WILL LAG
THROUGH THE MID ALTC AND SOUTHEAST US REGION FRIDAY THROUGH NEXT
WEEKEND...WHICH WILL MEAN COOL AND UNSETTLED CONDITIONS FOR THE
REGION. WILL ALSO MENTION THE THREAT FOR TSTMS WED NGT AND THU IN
THE WARM SECTOR AND AS A COLD FRONT MAY PASS THROUGH ON THU.

&&

.AVIATION...

THUNDERSTORMS FORMING IN UNSTABLE AIRMASS THIS AFTERNOON AND EVENING
COULD PRODUCE MVFR CONDITIONS AT ALL TAF SITES THROUGH 02Z.
THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT TONIGHT AND SUNDAY
WILL AFFECT MRB BETWEEN 10Z AND 13Z AND DCA/IAD/BWI/MTN/CHO
BETWEEN 12Z AND 16Z WITH MVFR CONDITIONS.

&&

.MARINE...

SFC PRESSURE GRADIENT TONIGHT AHEAD OF THE COLD FRONT IS EXPECTED
TO BE WEAK...AND WINDS WILL GENERALLY BE SOUTH BETWEEN 8 AND 12 KT.
DANGEROUS WIND GUSTS TO 60 MPH COULD OCCUR BETWEEN 21Z THIS
AFTERNOON AND 03Z TONIGHT IN THE VICINITY OF THUNDERSTORMS AND AGAIN
SUNDAY BETWEEN 15Z AND 21Z.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM...SMITH
LONG TERM...JB
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, May 14, 10:30 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SAT MAY 14 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-150930-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1130 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST
VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND WEST OF THE I-95 CORRIDOR...INCLUDING THE
PANHANDLE OF WV...MUCH OF MD AND NORTHERN VA.

A WARM FRONT WILL MOVE NORTH OVER THE OUTLOOK AREA THIS
AFTERNOON...AND WITH INCREASING INSTABILITY DUE TO AFTERNOON
HEATING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP.

ISOLATED SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH. THE HIGHEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE AFTER 4 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
SUNDAY...MAINLY ALONG AND EAST OF THE I-95 CORRIDOR...AS A COLD
FRONT MOVES EAST OVER THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JB

In the hours before

Special weather statement, May 14, 2:00 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT SAT MAY 14 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-050>
057-WVZ048>055-150100-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN...
FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...
ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO...
HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...
LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
300 PM EDT SAT MAY 14 2005

...SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING...

THERE REMAINS A THREAT FOR SEVERE THUNDERSTORMS THROUGH ABOUT 9 PM
THIS EVENING...ESPECIALLY WEST OF THE I-95 CORRIDOR.

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE FROM THE ALLEGHENY
FRONT EAST TO THE BLUE RIDGE MOUNTAINS AND SHENANDOAH VALLEY BETWEEN
3 AND 5 PM EDT. THIS ACTIVITY WILL REACH THE BALTIMORE AND DC METRO
AREAS AFTER 5 PM EDT.

STRONG INSTABILITY AND FAVORABLE WIND PROFILES IN THE LOWER
ATMOSPHERE MAY SUPPORT SEVERE WIND GUSTS OF 60 MPH OR HIGHER AS WELL
AS NICKEL SIZED HAIL.

SOME COMMUNITIES WHICH HAVE A HIGHER THREAT FOR SEVERE THUNDERSTORMS
INCLUDE CHARLOTTESVILLE, HARRISONBURG, WINCHESTER, FRONT ROYAL,
LURAY, MARTINSBURG, CULPEPER, ORANGE, AND FREDERICK.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV...OR LOCAL
MEDIA IN CASE A WATCH OR WARNING IS ISSUED FOR YOUR LOCATION.

JB
Special weather statement, May 14, 3:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT SAT MAY 14 2005

VAZ040-142045-
RAPPAHANNOCK VA-
409 PM EDT SAT MAY 14 2005

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN RAPPAHANNOCK COUNTY...

AT 409 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF FLINT HILL...MOVING EAST AT 15 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES IN NORTHERN RAPPAHANNOCK COUNTY WILL BE AFFECTED THROUGH
445 PM EDT.

STRONG
Special weather statement, May 14, 3:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
413 PM EDT SAT MAY 14 2005

VAZ052-142045-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
413 PM EDT SAT MAY 14 2005

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN PRINCE WILLIAM...

AT 413 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF WOOLSEY...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING GUSTY WINDS UP TO 50 MPH AND SMALL HAIL. COMMUNITIES
NORTH OF HAYMARKET IN NORTHERN PRINCE WILLIAM COUNTY WILL BE
AFFECTED THROUGH 445 PM EDT.

STRONG

The radar

The Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 14, 3:30 PM EST
Where
Washington County, Boonsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
39.500, -77.650

Trees downed on houses.

Thunderstorm Wind, Prince George'S

When
May 14, 5:10 PM EST
Where
Prince George'S County, Landover
Measured
68 kt (78 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.933, -76.917

Wind gust measured by broadcast media.

Thunderstorm Wind, Prince George'S

When
May 14, 5:37 PM EST
Where
Prince George'S County, Andrews Afb
Measured
58 kt (67 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.800, -76.883

Official observation of wind gust at Andrews Airforce Base.

Hail, Prince George'S

When
May 14, 5:40 PM EST
Where
Prince George'S County, Camp Spgs
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.800, -76.900

Hail, Prince George'S

When
May 14, 5:45 PM EST
Where
Prince George'S County, Andrews Afb
Measured
1 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.800, -76.883

Hail, Prince George'S

When
May 14, 7:20 PM EST
Where
Prince George'S County, Camp Spgs
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.800, -76.900

Hail, Prince George'S

When
May 14, 7:45 PM EST
Where
Prince George'S County, Mitchellville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -76.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450623, 5450624, 5450625, 5450626, 5450627, 5450628, 5450629.